Blizzard, Shelby
- When
- January 14, 8:00 PM CST to January 15, 5:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
COOP Observer reported white out conditions.
A low QPF, high impact event impacted southwest Iowa on January 15. While snow amounts were on the low end, peaks winds topped 50 mph for several locations leading to elevated impacts.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A low QPF, high impact event impacted southwest Iowa on January 15. While snow amounts were on the low end, peaks winds topped 50 mph for several locations leading to elevated impacts. In the highest impact areas, blizzard conditions were observed for several hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 14, 5:31 PM CST, 2 hours 29 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
531 PM CST Thu Jan 14 2021
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 355 PM CST Thu Jan 14 2021
The main forecast concerns continue to be the threat for another
round of strong winds and the onset of blizzard conditions late
tonight and Friday.
The latest radar/metar analysis shows a weak band of snow along
the Missouri River as of 21z. This feature could cause moments of
lowered visibility but isn't expected to allow for much
accumulation as temperatures are well above freezing for the
moment. The cold front that moved through this morning is situated
well off to the east allowing for a modest pressure gradient
across much of Nebraska and western Iowa. Where the strongest
pressure tendencies exist in northeast Nebraska, winds remain
much stronger with Norfolk reporting a recent wind gust to 61
mph. Expect winds to remain steady the next few hours before
steadily increasing thereafter everywhere.
Aloft the 12z upper-air analysis shows a broad upper level ridge
over the western CONUS and a rather impressive 180 kt jet on its
downstream flank. At 500mb a negatively tilted open wave was noted
over the central Plains. Expect this feature to close off and
deepen over Iowa while becoming nearly stationary into early
Friday morning. This results in a slow moving area of
precipitation that backbuilds into western Iowa and eventually
much of eastern Nebraska tonight and Friday. Precipitation type
is all snow and this combined with northerly winds gusting to 40
mph, or higher at times, will create widespread blizzard
conditions for most of Friday potentially impacting both morning
and evening rush hours.
With this latest update we opted to add more counties to the west
to the existing blizzard warning. Essentially any county seeing
1.5 inches or more of snow through Friday evening was added. This
contour of 1.5 inches of snow, or higher, runs from central Knox
County, west of Norfolk, east of Columbus and west of Lincoln into
Gage County. Opted not to include Gage County as confidence in
enough snow to meeting blizzard criteria wasn't high enough. Where
a blizzard warning isn't in effect, a high wind warning is in
effect.
Snowfall amounts are highest across western Iowa with 4 to 6
inches expected, to the west 2 to 4 inches of snow is forecast
along the and west of Missouri River, with amounts tapering more
to the west accordingly. This is slightly lower than model
guidance suggests.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 521 PM CST Thu Jan 14 2021
Windy conditions continue across all TAF sites, with gusts ranging
from 35 to 40 knots and VFR ceilings and visibilities. Light snow
is currently just east of the KOMA TAF site and is expected to
build west late this evening and overspread all TAF sites by 06z
tonight. Strong sustained winds and snow will combine to make for
IFR visibilities and MVFR ceilings, but with any stronger bursts
of snow, LIFR conditions will become possible. As snow begins to
recede tomorrow afternoon, blowing snow could still be possible in
its wake.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until midnight CST tonight for NEZ034-044-045-
051>053-066>068-089>093.
Blizzard Warning from midnight tonight to 6 PM CST Friday for
NEZ034-043>045-051>053-066>068-090>093.
High Wind Warning until 6 PM CST Friday for NEZ016-030-042-050-
065-078-088.
High Wind Warning until midnight CST tonight for NEZ043.
High Wind Warning from midnight tonight to 6 PM CST Friday for
NEZ089.
High Wind Warning until 6 PM CST this evening for NEZ011-012-017-
018-031-032.
Blizzard Warning until 6 PM CST Friday for NEZ011-012-015-017-
018-031>033.
Wind Advisory until 6 PM CST this evening for NEZ015-033.
IA...Wind Advisory until midnight CST tonight for IAZ043-055-056-069-
079-080-090-091.
Blizzard Warning from midnight tonight to 6 PM CST Friday for
IAZ043-055-056-069-079-080-090-091.
&&
DISCUSSION...Pearson
AVIATION...PetersenHazardous Weather Outlook National Weather Service Omaha/Valley NE 356 PM CST Thu Jan 14 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015-017-018-031>034- 043>045-051>053-066>068-090>093-151200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Pierce-Wayne-Madison-Stanton-Cuming-Burt- Colfax-Dodge-Washington-Saunders-Douglas-Sarpy-Lancaster-Cass- Otoe-Johnson-Nemaha-Pawnee-Richardson- 356 PM CST Thu Jan 14 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday An intense upper level disturbance will create blizzard conditions from late tonight into Friday afternoon. Expect low visibilities and very strong winds to impact both morning and evening rush hours. Expect northwest winds 30 to 40 mph with gusts up to 60 mph. Snow amounts range from 1 to 6 inches, highest in western Iowa. .DAYS TWO THROUGH SEVEN...Friday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NEZ016-030-042-050-065-078-088-089-151200- Antelope-Boone-Platte-Butler-Seward-Saline-Jefferson-Gage- 356 PM CST Thu Jan 14 2021 This Hazardous Weather Outlook is for portions of east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Friday An intense upper level disturbance moving through the region will induce very strong northwesterly winds through Friday. While the heavier snow showers are expected to the east, some light snow could still caused reduced visibilities. Expect northwest winds 30 to 40 mph with gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Friday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Pearson
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
301 PM CST THU JAN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM NON-TSTM WND GST 4 SSW NORFOLK 41.98N 97.43W
01/14/2021 M61 MPH MADISON NE ASOS
ASOS STATION KOFK NORFOLK AIRPORT.
&&
DMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
724 PM CST THU JAN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM NON-TSTM WND GST 2 NNE MURRAY 40.95N 95.92W
01/14/2021 M60 MPH CASS NE AWOS
AWOS STATION KPMV PLATTSMOUTH AIRPORT.
&&
DMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
741 PM CST THU JAN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM NON-TSTM WND GST 4 NNW OMAHA 41.32N 96.04W
01/14/2021 M61 MPH DOUGLAS NE MESONET
&&The national radar mosaic for the moment the first event began.
8 blizzard. Local standard time, as filed.
COOP Observer reported white out conditions.
Public reported white out conditions. Analysis of area observations confirm blizzard conditions.
Public reported white out conditions. Analysis of area observations confirm blizzard conditions.
Strong winds and low visibility recorded at Council Bluffs confirmed blizzard conditions.
Public reported white out conditions. Analysis of area observations confirm blizzard conditions.
Strong winds and low visibility recorded at Red Oak confirmed blizzard conditions.
Strong winds and low visibility recorded at Shenandoah confirmed blizzard conditions.
Strong winds and low visibility recorded at Clarinda confirmed blizzard conditions.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934504, 934498, 934500, 934503, 934499, 934501, 934496, 934502.